The pulmonary edema of heroin toxicity: An example of the stiff lung syndrome

W. W. Addington, David W Cugell, E. S. Bazley

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

A young woman with the 'stiff lung' (respirator lung) syndrome is described. She became comatose following heroin overdose. Although the prognosis is usually good if the patient survives long enough to receive intensive treatment, this patient succumbed after 8 days of continuous ventilatory support. Throughout that period she required very high inspired oxygen concentrations and continuous positive pressure breathing to distend her stiffened lung and to prevent severe hypoxemia. Ventilatory assistance could not be interrupted, even for brief periods, because of a profound bradycardia. The lungs contained considerable edema, precipitated fibrin and desquamated cells. Widespread hyaline membranes, which are associated with this syndrome, were present. (Journal received: 10 May 1974)

Original languageEnglish (US)
Pages (from-to)199-205
Number of pages7
JournalUnknown Journal
Volume62
Issue number2
DOIs
StatePublished - Jan 1 1972

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'The pulmonary edema of heroin toxicity: An example of the stiff lung syndrome'. Together they form a unique fingerprint.

  • Cite this